Utah, 2010High Wind in Utah, June 12, 2010
June 12, 2010 · NWS SLC · 1 event in 1 county or zone
As low pressure intensified over western Utah, easterly canyon winds developed along the Wasatch Front, with severe winds and some property damage reported in the northern Wasatch Front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As low pressure intensified over western Utah, easterly canyon winds developed along the Wasatch Front, with severe winds and some property damage reported in the northern Wasatch Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 12, 2:45 AM MST, 6 hours 15 minutes earlier.
Area forecast discussion, Jun 12, 2:45 AM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 AM MDT SAT JUN 12 2010
.SYNOPSIS...A COOL AND MOIST PACIFIC SYSTEM WILL CONTINUE TO
SLOWLY CROSS THE WESTERN UNITED STATES THIS WEEKEND. WEAK HIGH
PRESSURE WILL BUILD INTO THE AREA EARLY NEXT WEEK.
&&
.DISCUSSION...A LARGE SCALE TROUGH WITH ATTENDANT LOW OVER THE
FOUR CORNERS AREA WILL GRADUALLY SHIFT EASTWARD THROUGH THE
WEEKEND. COPIOUS AMOUNTS OF MOISTURE PRESENT WITHIN THIS SYSTEM
WILL BRING WIDESPREAD PRECIPITATION TO THE AREA TODAY INTO
TONIGHT. EASTERLY FLOW ACROSS THE WASATCH MOUNTAINS WILL CAUSE
GUSTY WINDS NEAR CANYON MOUTHS OF THE WASATCH FRONT AND THE CACHE
VALLEY THIS MORNING. GUSTY WINDS ARE ALSO EXPECTED THIS MORNING
ACROSS THE WASHINGTON COUNTY CANYONS.
SEVERAL QUESTIONS LINGER WITH THIS FORECAST.
FIRST AND FOREMOST...WILL FLOODING BE AN ISSUE ACROSS SEVERAL OF
THE DRAINAGES OF NORTHERN UTAH. CURRENT RFC FORECASTS PUT BOTH
CHALK CREEK ABOVE COALVILLE AND THE WEBER RIVER FROM THE UINTA
MOUNTAINS TO ROCKPORT RESERVOIR NEAR FLOOD FLOW TONIGHT. FLOOD
WATCHES ARE IN EFFECT FOR BOTH OF THESE WATERWAYS AS THE AMOUNT OF
PRECIPITATION THAT FALLS ON THESE DRAINAGES WILL LARGELY IMPACT
THE ACTUAL FLOW. PERSONS AND PROPERTY ALONG THESE DRAINAGES SHOULD
BE PREPARED FOR POSSIBLE FLOOD FLOWS THROUGH SUNDAY.
THE SECOND QUESTION IS THE TIMING OF PRECIPITATION TODAY AND
TOMORROW. THERE IS NO SPECIFIC FEATURE TO FOCUS ON THIS MORNING
INTO THIS AFTERNOON TO AID IN TRYING TO TIME PRECIPITATION OVER A
PARTICULAR POINT. PREVIOUS SHIFT INCLUDED WIDESPREAD PRECIPITATION
OVER JUST ABOUT THE ENTIRE CWA THROUGHOUT THE DAY AND INTO THE
NIGHT. THIS TREND CONTINUED WITH THIS MORNINGS PACKAGE. AN
UNSEASONABLY COOL AND MOIST DAY WILL BE THE RULE FOR TODAY ACROSS
THE STATE.
THE THIRD QUESTION INVOLVES A TROUGH MOVING ACROSS THE WEST
THURSDAY INTO FRIDAY NEXT WEEK. MODELS HAVE BEEN RELATIVELY
INCONSISTENT BOTH RUN TO RUN AND MODEL TO MODEL WITH THIS SYSTEM.
THE 00Z EC KEEPS A RELATIVELY WEAK TROUGH AS ALMOST A BRUSH BY FOR
THE CWA...WHILE THE GFS DEVELOPS A STRONG...DIGGING TROUGH ACROSS
THE WESTERN UNITED STATES. THE RAMIFICATIONS TO THE FORECAST OF
THE GFS SOLUTION VERSUS THE EC SOLUTION WOULD BE MASSIVE...WITH
TEMPERATURE SIGNIFICANTLY BELOW NORMAL IF THE GFS WERE TO BE
ACCURATE. DECIDED TO MODIFY THE CURRENT FORECAST VERY LITTLE AS
THERE IS LITTLE CONFIDENCE IN EITHER SOLUTION AT THIS TIME.
&&
.AVIATION...LIGHT WEST TO NORTHWEST WINDS ARE EXPECTED AT THE SLC
TERMINAL THROUGH THE EARLY MORNING HOURS...WITH STRONGER NORTHWEST
WINDS DEVELOPING AFTER 18-19Z. RAIN SHOWERS ARE EXPECTED TO END OR
DECREASE SIGNIFICANTLY BEGINNING AROUND 11 OR 12Z...WITH CIGS LIKELY
RISING ABOVE 6000FT AGL. SHOWERS ARE EXPECTED TO INCREASE AGAIN BY
17-19Z WITH CIGS LOWERING BELOW 6000FT...WITH A 10 PERCENT CHANCE OF
MVFR CONDITIONS IN THE HEAVIER SHOWERS.
&&
.FIRE WEATHER...A MOIST AIRMASS WILL SETTLE INTO THE AREA THROUGH
THE WEEKEND AS A STORM SYSTEM CONTINUES TO IMPACT THE GREAT BASIN.
THE STORM SYSTEM WILL FINALLY EXIT THE AREA ON MONDAY...MARKING THE
BEGINNING OF A WARMING AND DRYING TREND. SOUTHERLY WINDS ARE
EXPECTED TO INCREASE LATE TUESDAY INTO WEDNESDAY AS THE NEXT STORM
SYSTEM APPROACHES THE AREA.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR UTZ006-009.
WY...NONE.
&&
KRUSE/CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 12, 4:26 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 AM MDT SAT JUN 12 2010
UTZ001>016-019>021-517-518-WYZ021-131130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
526 AM MDT SAT JUN 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD PRECIPITATION ACROSS THE AREA MAY CAUSE RIVERS AND
STREAMS ACROSS NORTHERN UTAH TO RISE SLIGHTLY TODAY AND TONIGHT
ALTHOUGH MOST ARE EXPECTED TO REMAIN BELOW FLOOD FLOW. THESE
WATERWAYS WILL CONTINUE TO RUN COLD AND FAST AND POSE AN EXTRA
DANGER TO CHILDREN AND PETS. EXERCISE CAUTION NEAR ANY FAST
FLOWING WATERWAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE UPPER LOW WILL CONTINUE TO BRING WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS TO MUCH OF THE OUTLOOK AREA SATURDAY
THROUGH SUNDAY. TEMPERATURES WILL REMAIN 10 TO 20 DEGREES BELOW
NORMAL.
DRIER AND WARMER WEATHER IS EXPECTED FOR THE FIRST PART OF NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Northern Wasatch Front
- When
- June 12, 9:00 AM MST to 11:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $35,000
- Reported by
- Mesonet
A wind gust of 60 mph was recorded in South Ogden. In addition, some trees and power poles were snapped in Farmington.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, June 12 to 30, 2010$1.0 billion · 51 events
- Heat in Tennessee, June 12 to 14, 20101 death · 20 events
- Lightning Strike in Colorado, June 12, 20101 death · 1 event
- Flash Flooding in West Virginia, June 12 to 13, 2010$8.1 million · 4 events
- Flash Flood and Hail in New Mexico, June 12, 2010$1.3 million · 2.75 in hail · 21 events
- Tornado and Flash Flood in Texas, June 12 to 13, 20102 injured · $112,000 · EF0 · 50 events
- Flooding in Iowa, June 12 to 21, 2010$875,000 · 15 events
- Damaging Wind and Lightning Strikes in North Carolina, June 12, 2010$1.5 million · 50 kt wind · 3 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 2010$203,000 · EF1 · 17 events
- Flash Flooding in South Dakota, June 12, 2010$1.0 million · 3 events
- Flash Flooding and Flooding in Ohio, June 12 to 15, 2010$519,000 · 1 in hail · 15 events
- Flash Flooding and Flood in Iowa, June 12, 2010$454,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241747.